Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS Albuquerque, NM

July 12, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2020, 4:53 PM MDT for Colfax County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 4:53 PM MDT (22:53 UTC)
Expired
Jul 12, 2020, 5:29 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS55 KABQ 122253
SVRABQ
NMC007-122345-
/O.NEW.KABQ.SV.W.0099.200712T2253Z-200712T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
453 PM MDT Sun Jul 12 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Colfax County in northeastern New Mexico...

* Until 545 PM MDT.

* At 452 PM MDT, a severe thunderstorm was located 12 miles north of
  Cimarron, or 25 miles northwest of Springer, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cimarron and Philmont Scout Ranch. 

This includes Highway 64 between Mile Markers 309 and 326.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3671 10497 3677 10476 3650 10458 3641 10492
TIME...MOT...LOC 2252Z 338DEG 13KT 3668 10484 

HAIL...1.25IN
WIND...60MPH
 
$$

40
2 follow-up statements
262 
WWUS55 KABQ 122313
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
513 PM MDT Sun Jul 12 2020

NMC007-122345-
/O.CON.KABQ.SV.W.0099.000000T0000Z-200712T2345Z/
Colfax-
513 PM MDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL COLFAX COUNTY...

At 513 PM MDT, a severe thunderstorm was located 11 miles northeast
of Cimarron, or 19 miles northwest of Springer, moving southeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Colfax County.

This includes Highway 64 between Mile Markers 315 and 325.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3664 10484 3670 10472 3650 10458 3644 10483
TIME...MOT...LOC 2313Z 311DEG 15KT 3662 10475 

HAIL...1.00IN
WIND...60MPH
 
$$

40
262 
WWUS55 KABQ 122329
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
529 PM MDT Sun Jul 12 2020

NMC007-122339-
/O.CAN.KABQ.SV.W.0099.000000T0000Z-200712T2345Z/
Colfax-
529 PM MDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLFAX COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3664 10484 3670 10472 3650 10458 3644 10483
TIME...MOT...LOC 2326Z 338DEG 13KT 3657 10472 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:10 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 12, 3:10 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Sun Jul 12 2020

.SYNOPSIS...
Isolated to scattered severe thunderstorms will be possible across
northeast and east central New Mexico during the afternoon and early
evening hours today. The primary hazards will be large hail and
damaging winds. Meanwhile, near-record to record breaking heat will
continue across northern and central New Mexico through Monday. By
midweek, the high pressure system will center over central Texas,
allowing moisture to wrap around the system into New Mexico. This
will offer some heat relief, as well as an increase in shower and
thunderstorm coverage each afternoon.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Another uptick in shower and storm activity this afternoon, and some
of the storms in northeast and east central New Mexico could become
strong to severe with large hail and damaging winds. HRRR suggests
most of the convection will taper off by late this evening.

There may be a slight downturn in the number of showers and storms
on Monday as the upper high center drifts to the south and east,
although there will be potential for a few strong to severe storms
Monday afternoon/evening over northeast New Mexico. Stronger
westerly winds will be more noticable along and north of I-40. High
temperatures Monday afternoon will continue to be hotter than
normal, and may still be near record values over portions of the
east and in the Northwest Plateau. Added a few zones to the existing
heat advisory for Monday afternoon.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
The Four Corners high begins to pivot eastward, as a broad trough
passes through the central Rockies on Tuesday. Embedded mid level
disturbances around the ejecting Four Corners high in conjunction
with moisture recycling and daytime heating will contribute towards
afternoon thunderstorm development. An ejecting shortwave will
maintain a corridor of amplified west/southwesterly flow above far
northeastern New Mexico where a moist and unstable airmass exists. At
the sfc, a boundary will push southward from the CO plains, before
stalling near the NM/OK borders. Anticipate that storms will fire
along this boundary and across the higher terrain, before pushing
eastward. Intensity of these storms will be dependent on the how
prior convection affects the boundary layer. Currently, the NAM
suggests CAPE values between 1000-1500 J/kg combined with 30-35 kts
of effective bulk shear, suggesting that ingredients are coming
together for a potentially favorable severe environment. Resolution
of the mesoscale features and their alignment with the synoptic setup
in future runs of the numerical models will help to shape up the
event.

Even in the wake of the departing high aloft, excessive heat will be
a concern, especially across the central highlands and southeast New
Mexico. By midweek, the high centers itself over central Texas,
allowing southerly flow to become dominant and the monsoon plume to
position itself over New Mexico. This will support cooler
temperatures with increased daily storm coverage moving into the end
of the workweek. Moving into the weekend, guidance is suggesting
that the high will begin to elongate, stretching from the ArkLaTex
region back into the Desert Southwest. This is a departure from
previous runs, which depicted the high retrograding back into New
Mexico. Resolution of this feature will determine whether the
potential for showers and thunderstorms and relief from excessive
heat will continue.

99/12

&&

.FIRE WEATHER...
The area of high pressure aloft which has recently gripped New
Mexico will slowly weaken and shift to the east and south this week,
allowing more moisture to invade western and northern New Mexico.
This subtle pattern change will lead to gradually cooler daytime
highs and increasing areal coverage and number of wetting showers
and storms. In addition, a moist surface boundary Tuesday evening
will assist with shower and storm development over northeast New
Mexico. Some dry convection with erratic and gusty winds will
continue to occur over western and central New Mexico Monday and
Tuesday before becoming wetter. Cell motion will be generally to the
east this afternoon and evening and again on Monday.

Latest extended forecast models suggest the upper high center will
stay put east of New Mexico through the next 7 days, so
afternoon and evening showers and storms will be a daily feature.

99

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions expected to prevail through forecast period. Winds
beginning 170-200 at 08-12KT veering to 240-300 06-10KT after 03Z
tonight. Skies FEW-SCT140 with SCT-BKN120 further north toward
KTCS. CB over area mountains between 18Z and 03Z today. There's a
slim chance VCTS may reach KTCS this evening, however confidence
is low. Visibility expected to remain unlimited.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67 100  67  96 /  10  20  10   5
Dulce...........................  53  93  54  91 /  10  20  20  10
Cuba............................  61  93  61  90 /  20  20  20  10
Gallup..........................  60  94  60  92 /  20  20  20  10
El Morro........................  57  90  57  87 /  40  30  20  20
Grants..........................  59  93  60  91 /  30  30  20  20
Quemado.........................  60  91  60  88 /  30  40  20  40
Magdalena.......................  67  93  66  92 /  20  40  20  30
Datil...........................  62  90  61  87 /  30  50  20  30
Reserve.........................  61  96  58  93 /  20  40  20  30
Glenwood........................  72  99  71  99 /  10  30  10  30
Chama...........................  53  87  52  85 /  20  20  20  20
Los Alamos......................  64  90  64  89 /  20  30  20  20
Pecos...........................  62  92  63  90 /  30  30  10  20
Cerro/Questa....................  52  88  56  87 /  30  30  10  30
Red River.......................  50  82  50  78 /  30  40  20  30
Angel Fire......................  49  83  49  82 /  30  30  20  30
Taos............................  56  91  56  90 /  20  30  10  30
Mora............................  55  89  57  88 /  30  30  10  30
Espanola........................  60  96  64  95 /  20  20  20  20
Santa Fe........................  62  93  63  91 /  20  20  20  10
Santa Fe Airport................  63  95  62  94 /  20  20  10  10
Albuquerque Foothills...........  70  96  70  96 /  20  20  20  10
Albuquerque Heights.............  73  97  71  97 /  20  20  20   5
Albuquerque Valley..............  67  99  71  99 /  20  20  20   5
Albuquerque West Mesa...........  70  98  70  99 /  20  20  20  10
Belen...........................  71 100  69 100 /  20  20  20  10
Bernalillo......................  67  99  68  99 /  20  20  20  10
Bosque Farms....................  69  99  69  99 /  20  20  20   5
Corrales........................  68  99  69  99 /  20  20  20  10
Los Lunas.......................  70 100  70  99 /  20  20  20   5
Placitas........................  68  95  68  95 /  20  20  20  10
Rio Rancho......................  70  97  69  98 /  20  20  20  10
Socorro.........................  73 100  71 101 /  20  30  10  20
Sandia Park/Cedar Crest.........  63  91  65  90 /  20  30  20  10
Tijeras.........................  66  94  66  93 /  20  30  20  10
Edgewood........................  62  95  62  94 /  20  30  10  10
Moriarty/Estancia...............  61  97  61  96 /  20  20  10   5
Clines Corners..................  63  93  63  92 /  30  30  10  10
Mountainair.....................  65  94  65  93 /  20  20  10  10
Gran Quivira....................  66  95  65  93 /  20  20  10  10
Carrizozo.......................  72  99  71  98 /  10  10   5  20
Ruidoso.........................  66  91  65  90 /  20  20   5  30
Capulin.........................  58  91  60  89 /  50  30  20  30
Raton...........................  57  94  58  94 /  40  30  10  30
Springer........................  58  93  59  95 /  40  30  10  30
Las Vegas.......................  59  92  60  92 /  30  30  10  20
Clayton.........................  65  97  66  97 /  30  20  30  20
Roy.............................  61  95  64  96 /  50  20  20  20
Conchas.........................  69 102  71 103 /  40  10  30  20
Santa Rosa......................  70 102  72 101 /  30  20  20  10
Tucumcari.......................  72 106  74 105 /  40  10  30  10
Clovis..........................  71 103  72 103 /  40  10  20  10
Portales........................  73 104  74 105 /  30   5  20  10
Fort Sumner.....................  74 105  73 105 /  30  10  20  10
Roswell.........................  74 109  75 108 /  10   5   5   5
Picacho.........................  71 100  71  99 /  20  10   5  30
Elk.............................  67  98  68  96 /  10  10   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM MDT Monday for the following
zones... NMZ231>240.

Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-209-219-220-225-236>238.

&&

99/12
Hazardous weather outlook, Jul 12, 3:44 AM MDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
344 AM MDT Sun Jul 12 2020

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
344 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered severe thunderstorms will be possible across
northeast and east central New Mexico during the afternoon and early
evening hours. The main risks will be large hail and damaging winds,
however, a brief tornado cannot be ruled out. Meanwhile, drier-type
thunderstorms will impact western and central New Mexico, where wind
gusts up to 50 mph will be possible. Record to near-record heat will
continue for many areas of northern and central New Mexico.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated strong to severe thunderstorms will be possible for areas
along and east of the Sangre de Cristo Mountains on Monday. The main
risks will be large hail and strong outflow winds. These threats may
occur once again on Tuesday afternoon over far northeast New Mexico,
but confidence is relatively low at this time.

Record to near-record breaking temperatures will be a concern over
east central and southeast New Mexico for Monday and Tuesday before
slightly cooler temperatures return for mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 200 PM and 1000 PM MDT
for the northeast and east central plains due to strong or severe
thunderstorms. Please report severe weather to the National Weather
Service in Albuquerque at 1-888-386-7637.

DPorter

In the hours before

Special weather statement, Jul 12, 4:36 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
436 PM MDT Sun Jul 12 2020

NMZ232-233-122300-
Eastern San Miguel County-Guadalupe County-
436 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Colonias, or 15 miles northwest of Santa Rosa, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Santa Rosa Lake State Park and Colonias.

This includes Interstate 40 near Mile Marker 279.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3504 10494 3523 10490 3522 10454 3495 10460
TIME...MOT...LOC 2235Z 281DEG 14KT 3513 10484

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:15 PM MDTSpecial Weather StatementABQHarding30 min
Jul 11, 6:29 PM MDTSpecial Weather StatementABQUnion46 min
Jul 11, 6:46 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel29 min
Jul 11, 7:16 PM MDTSpecial Weather StatementABQQuay14 min
Jul 11, 7:19 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel41 min
Jul 11, 7:59 PM MDTSpecial Weather StatementABQQuay46 min
Jul 12, 3:36 AM MDTHeat AdvisoryABQChaves, Curry, De Baca, Guadalupe, Harding, Lincoln and 3 more40 hr
Jul 12, 4:16 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 12, 4:25 PM MDTSevere Thunderstorm WarningABQColfax, Union44 min
Jul 12, 4:36 PM MDTSpecial Weather StatementABQGuadalupe24 min
Jul 12, 4:44 PM MDTSevere Thunderstorm WarningABQGuadalupe61 min
Jul 12, 5:02 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 12, 5:12 PM MDTFlash Flood WarningABQColfax3 hr
Jul 12, 5:42 PM MDTSpecial Weather StatementABQ33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.